| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Synthroid and Weight
February 2003

Q. I have been taking Synthroid for about 8 years. In the last few years, I've gained about 40 pounds that I can not take off to save my life. My friend told me that she increased her does twice a week (without her doctor's knowledge) and she started to lose weight. Is this safe to do?

A. The thyroid is a critical gland for human health as the thyroid hormones regulate our metabolism, the production and utilization of energy for internal and external function. The thyroid gland can become overactive (hyperthyroid) or underactive (hypothyroid), and can develop both benign and cancerous growths. The level of thyroid hormone can be measured quite precisely by a blood test and adjustments made in medication being used for treatment. Although a higher level of thyroid hormone can lead to weight loss, potential side effects include nervousness, sweating, muscle weakness, elevation of heart rate and blood pressure. Let your doctor know about the weight problems so that evaluation and treatment can proceed. Do not stop or alter the medication on your own.

http://www.entnet.org/healthinfo/thyroid/thyroid_gland.cfm

http://thyroid.org/resources/patients/thyroid_info.html

Disclaimer Back to Ask the Medical Experts